Opioid Crisis Puts Ohio Nurses at Increased Risk

The Recovery VillageAddiction

Two nurses talking

Many people become nurses to help others, and they may not consider that there could be a personal risk to their work. However, because of the increasingly severe opioid crisis, there is a real concern about secondary exposure to drugs. What is this risk, what are the symptoms and how does it impact Ohio’s nurses?

What Is Secondary Exposure?

In an August 2017 article, Nurse.org gives an example of three nurses who needed treatment for drug exposure. The concern is that they did not actually take the drugs; they were victims of secondary exposure. The article reported:

“While cleaning the room of an overdose patient at Affinity Hospital, the nurses began to feel sick and eventually passed out.  All three had to be treated with Narcan in order to be revived.”

This kind of exposure can occur when someone comes into skin contact with a drug or accidentally makes a drug airborne. Today’s drugs are very potent. A dose of fentanyl is 50 to 100 times more potent than heroin. Nurses are particularly vulnerable to secondary drug exposure because they have a lot of interaction with patients in a hands-on manner, and they are also likely to have a low tolerance for the drugs.

Drugs themselves are becoming more dangerous as well. For example, carfentanil is 100 times stronger than fentanyl, which is itself up to 100 times stronger than heroin. A very small amount of these drugs has a large impact.

The Signs and Symptoms of Secondary Exposure

Secondary exposure can masquerade as a number of different illnesses. For instance, secondary exposure can lead to sleepiness, confusion, and difficulty speaking or walking. In a medical professional, these could also be symptoms of other illness or even tiredness after a long shift at work. However, these symptoms can become more severe and result in seizures of a coma.

Those experiencing secondary exposure can also have difficulty breathing, slow and shallow breaths, blue lips and nails, and can have low blood pressure, a slower heart rate and clammy skin. Fox News states that the grip opioids have on a growing segment of society has created a risk for individuals whose job it is to save lives, such as medical professionals.

Carfentanil or fentanyl exposure can be deadly, so it is important for medical professionals to remain vigilant about exposure when working with those who are experiencing an overdose and to watch for signs of exposure in their colleagues.

Nurse putting on gloves

Nurses must be vigilant to avoid secondary exposure to dangerous opioids.

Who Is At Risk?

It is not just nurses who are at risk of problems from secondary exposure. Anyone who has ongoing interaction with people who have an opioid use disorder could be at risk in the opioid crisis. This includes people such as paramedics and emergency room doctors.

The families of those who are misusing opioids can also be at risk, particularly if they find themselves in contact with someone who is overdosing and was unable to contain the remainder of the drug. Seeking treatment for substance misuse can not only help the individual who is directly impacted, but it can also help maintain the mental and physical health of their family members.

If your friend or family member has a substance use disorder, speak with a representative of The Recovery Village Columbus. At this facility, medical professionals understand your challenges and can work with you to find the best way to help your family member. The facility can offer the Ohio addiction treatment resources that you need. Contact The Recovery Village Columbus to get the support you need today.